Florida, 2021Damaging Wind in Florida, August 21, 2021
August 21, 2021 · NWS MLB · 1 event in 1 county or zone
A severe thunderstorm produced localized downbursts in Orange County, which resulted in large trees falling into two homes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $590,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm produced localized downbursts in Orange County, which resulted in large trees falling into two homes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Aug 21, 2:54 PM EST, 1 hour 19 minutes earlier.
Area forecast discussion, Aug 21, 2:54 PM EST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
354 PM EDT Sat Aug 21 2021
.DISCUSSION...
Current-Tonight...The east coast sea breeze is shown nicely in radar
reflectivity this afternoon, extending from Merritt Island along I-
95 down the Treasure Coast while slightly stronger SW winds have
hindered the development in Volusia County. A broad cumulus field
over the peninsula hints at the potential for convective development
within the next few hours, with a few pop up showers already showing
up south of the Melbourne area. Activity looks to ramp up
significantly by 5pm, with a collision with the west coast sea
breeze along to south of I-4 in the late afternoon and early
evening. Orange and Osceola counties could see a few stronger storm
with wind gusts over 40 mph, frequent lightning strikes and heavy
rain. Slow motion with storms will contribute to locally higher
rainfall totals which could lead to minor flooding especially in
urban areas through sunset. Meso models have been hinting at
activity pressed back towards the coast after sunset, but recent
runs have trended away from this, dissipating thunderstorms over the
interior, with lingering showers through around midnight.
High temperatures so far today have neared the mid 90s, with just an
hour or two remaining before maxes will be reached. Heat index
values will top out from 102-107 today. Overnight lows will offer
just a bit of relief but still muggy and warm, dropping to the mid
to upper 70s.
Sunday...A strong mid/upper level low will shift over the Mid
Atlantic late tonight and early tomorrow, one of the driving factors
of Hurricane Henri into New England. Moisture spread around the
periphery of this system will dip into the Deep South and down to
the FL peninsula leading to higher coverage of showers and
storms on Sunday. Increased PoPs slightly from previous forecast
just above 50% nearly areawide, with highest coverage favored across
the northern interior in the early afternoon, expanding southward
along the east coast sea breeze through the evening hours. A return
of drier air in the mid levels will aid in with gust potential more
so tomorrow with forecast sounding showing nearly 1000J/kg of DCAPE
and cooler temps at 500mb. Temps similar tomorrow, topping out in
the mid to upper 90s over the interior, lower 90s at the coast and
Lake Okeechobee vicinity.
Mon-Fri...(modified previous) Early next week, the Atlantic high
pressure ridge axis begins to shift north from across the Bahamas
and south Florida, towards north Florida as the mid-level trough
draped down the eastern seaboard weakens and retreats north.
Upstream, mid- level high pressure over the ArkLaTex will encroach
into the eastern Gulf of Mexico towards Florida. By Wed, an upper
disturbance will push from the Bahamas toward north FL/southeast
U.S. and slowly northwestward thru late week further into the
southeast US. Behind it, mid-level high pressure will slowly try
to rebuild across the western Atlc. At the surface, weak high
pressure ridging will slowly get nudged northward remaining
displaced from FL thru the extended. Inverted troughing (Easterly
Wave) will move up behind the aforementioned upper troughing and
across ECFL Thu-overnight into Fri with another surge in moisture,
then drying Fri night. It is to be noted that there are
timing/position/strength differences between the GFS/ECMWF models
regarding the easterly wave. PoPs will generally range from
30-50pct areawide over the upcoming week; highest storm threats in
the afternoon/evening.
Highs will range from the U80s-L90s near the coast and L-M90s inland
on most days. Conditions at night remain humid with lows well into
the 70s.
&&
.AVIATION...
Isolated showers and thunderstorms initializing along the east and
west coast sea breezes will spread towards inland terminals over the
next few hours, with highest confidence in activity reaching MCO/ISM
prior to sunset. May need to update to include TEMPO especially at
coastal terminals with hints of activity pressing back towards the
coast, but vicinity mention included for now. Lingering showers
beyond 00Z diminishing prior to midnight. MVFR cig/vis drops in
convection, otherwise VFR thru TAF period.
&&
.MARINE...
Tonight-Tomorrow...Marine conditions improving drastically today as
Hurricane Henri pulls away from FL, now positioned offshore from NC.
South to southwest winds of 10-15 knots with seas 2-3 ft. Isolated
to scattered showers and thunderstorms over the Gulf Stream waters
tonight then again nearshore tomorrow afternoon with the development
of the sea breeze.
Mon-Wed...(modified previous) The high pressure ridge axis will
be situated across the local waters/central FL peninsula into
early Mon, then gets nudged northward into mid-week. SSE-SSW flow
Mon will back more SE/ESE/E Mon night into Wed. Wind speeds
generally AOB 15 kts, but could see some late aftn/evening diurnal
effects pushing speeds to 15-17 kts for a brief period. Initial
seas 2-3 ft may gradually build to 3-4 ft over the open Atlc Mon
night thru Wed. Winds/seas locally higher invof ISOLD-SCT
lightning storms.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 77 94 77 91 / 20 50 30 60
MCO 76 96 78 91 / 30 50 20 60
MLB 77 93 78 91 / 30 40 20 50
VRB 76 93 76 92 / 20 30 20 40
LEE 77 95 78 91 / 10 50 10 50
SFB 77 96 77 91 / 20 50 20 60
ORL 77 96 78 91 / 20 50 20 60
FPR 76 92 76 91 / 10 40 20 40
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&
SHORT TERM/AVIATION...Smith
RADAR/IMPACT WX....Weitlich
MID/LONG TERM...Haley
Hazardous weather outlook, Aug 21, 10:11 AM EST, 6 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1111 AM EDT Sat Aug 21 2021
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-212000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
1111 AM EDT Sat Aug 21 2021
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
.THUNDERSTORM IMPACT...
Isolated to scattered storms will develop along the east coast sea
breeze this afternoon, with highest coverage expected south of
I-4. Storm motion will be mainly slow and toward the east or
northeast but could also erratic at times. A few strong storms
will be capable of producing wind gusts up to 50 mph and frequent
lightning. Move indoors to safety at the first sign of threatening
skies, or if you hear thunder.
.FLOOD IMPACT...
Due to slow storm movement, some locations across east-central
Florida have the potential to receive rainfall amounts of 1 to 2
inches in less than an hour. This could result in minor flooding
of low lying and poor drainage areas.
.EXCESSIVE HEAT IMPACT...
Afternoon heat indices of 101 to 106 degrees are forecast across the
region. If engaged in any outdoor activity be sure to remain well
hydrated and take frequent indoor rest breaks as needed. Never leave
children or pets unattended in a car, even for a short period of
time.
.RIP CURRENT IMPACT...
A high risk of life-threatening rip currents will exist at the
central Florida Atlantic beaches today. Entering the surf is
strongly discouraged today due to the dangerous rip current
conditions that are expected.
.MARINE THUNDERSTORM GUST IMPACT...
Some storms will be capable of producing wind gusts over 35 knots
today and possibly 40 to 45 knots in the strongest activity. A few
storms may develop near the Intracoastal Waterway this afternoon,
but the highest threat will be mainly over inland lakes with
increasing potential back toward the east coast and nearshore
waters by early this evening.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
Scattered coverage of lightning storms is expected from Sunday through
next week. Frequent lightning, gusty winds and temporary flooding
from torrential downpours will be possible with the strongest storms.
A moderate rip current risk will continue from Sunday through next
week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed this afternoon and tonight.
Smith/Combs
In the hours before
Special weather statement, Aug 21, 3:02 PM EST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Melbourne FL
402 PM EDT Sat Aug 21 2021
FLZ047-054-212030-
Southern Brevard County FL-Indian River FL-
402 PM EDT Sat Aug 21 2021
...A strong thunderstorm will impact portions of northern Indian
River and southern Brevard Counties through 430 PM EDT...
At 400 PM EDT, Doppler radar was tracking a strong thunderstorm over
Palm Bay. This storm was nearly stationary. Pea sized hail was
recently observed in Palm Bay.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Palm Bay, Melbourne, Fellsmere, Malabar and West Melbourne.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2774 8080 2804 8074 2804 8060 2775 8052
TIME...MOT...LOC 2000Z 144DEG 0KT 2799 8066
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
RodriguezSpecial weather statement, Aug 21, 3:57 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Melbourne FL
457 PM EDT Sat Aug 21 2021
FLZ045-047-053-147-212130-
Southern Brevard County FL-Osceola FL-Northern Brevard County FL-
Orange FL-
457 PM EDT Sat Aug 21 2021
...A strong thunderstorm will impact portions of west central
Brevard, southeastern Orange and northeastern Osceola Counties
through 530 PM EDT...
At 456 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lone Cabbage Fish Camp. This storm was nearly stationary.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Rockledge, Cocoa, Lone Cabbage Fish Camp, Canaveral Groves and
Canaveral Acres.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2823 8072 2823 8092 2845 8095 2845 8078
TIME...MOT...LOC 2056Z 207DEG 1KT 2836 8085
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
RodriguezThunderstorm Wind, Orange
- When
- August 21, 4:13 PM EST
- Where
- Orange County, 1.11 mi ESE of Orlando
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $590,000
- Reported by
- Broadcast Media
- Coordinates
- 28.544, -81.353
Local broadcast media relayed reports of large trees that were downed by a severe thunderstorm onto two homes in the Orlando area. The falling trees caused significant damage to both structures, and City of Orlando officials condemned both homes. One home was located on the 100th block of North Hillside Avenue, and the other near the 1600th block of Jassamine Avenue.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Tennessee, August 21, 202120 deaths · $101 million · EF0 · 29 events
- Tornadoes in Mississippi, August 21, 2021$255,000 · EF1 · 2 events
- Damaging Winds and High Wind in Utah, August 21, 20211 injured · $56,000 · 63 kt wind · 45 events
- Flash Flood and Flooding in Texas, August 21 to 22, 2021$130,000 · 2 in hail · 9 events
- Damaging Winds in New Mexico, August 21, 2021$95,000 · 83 kt wind · 2 events
- Flash Flooding in Kentucky, August 21, 2021$75,000 · 3 events
- Excessive Heat and Heat in Mississippi, August 21 to 26, 202117 events
- Heat in Louisiana, August 21 to 26, 202114 events
- High Surf in Hawaii, August 21 to 24, 202113 events
- Excessive Heat and Heat in Arkansas, August 21 to 26, 202112 events
- Flash Flooding in New York, August 21 to 22, 202111 events
- Heat in Arkansas, August 21 to 26, 20219 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968227.